EconPapers    
Economics at your fingertips  
 

Aggregate play and welfare in strategic interactions on networks

Karan N. Chadha and Ankur A. Kulkarni

Journal of Mathematical Economics, 2020, vol. 88, issue C, 72-86

Abstract: In recent work by Bramoullé and Kranton (2007), a model for the provision of public goods on a network was presented and relations between equilibria of such a game and properties of the network were established. This model was further extended to include games with imperfect substitutability in Bramoullé et al. (2014). The vast multiplicity of equilibria in such games along with the dramatic changes in equilibria with small changes in network structure, makes it challenging for a system planner to estimate the maximum social welfare of such a game or to devise interventions that enhance this welfare. Our main results address this challenge by providing for arbitrary networks, close approximations to the maximum social welfare and the maximum aggregate play in terms of only network characteristics such as the maximum degree and independence number. For the special case when the underlying network is a tree, we derive formulas which use only the number of nodes and their degrees. These results allow a system planner to assess aggregate outcomes and design interventions for the game, directly from the underlying graph structure, without enumerating all equilibria of the game, thereby significantly simplifying the planner’s problem. A part of our results can be viewed as a logical extension of Pandit and Kulkarni (2018) where the maximum weighted aggregate effort of the model in Bramoullé and Kranton (2007) was characterized as the weighted independence number of the graph.

Keywords: Public goods game; Independent sets; Cliques; Games on networks; Linear complementarity problems (search for similar items in EconPapers)
Date: 2020
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (4)

Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304406820300318
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:eee:mateco:v:88:y:2020:i:c:p:72-86

DOI: 10.1016/j.jmateco.2020.02.006

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

 
Page updated 2025-03-19
Handle: RePEc:eee:mateco:v:88:y:2020:i:c:p:72-86